Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
132 Doctors are Online

On medication for birth control. Had unprotected intercourse. What are the risks?

User rating for this question
Very Good
Answered by
Practicing since : 1999
Answered : 1586 Questions
I am taking XXXXXXX Be for birth control and have been for several years. I just finished a ten day course of antibiotics and then started taking a different antibiotic again four days ago, there may have been four days in between. I had sex without a condom last night and need to know whether or not there is a real risk of becoming pregnant from this. Also can I use my regular birth control as a "plan B"?
Posted Tue, 2 Oct 2012 in Birth Control
Answered by Dr. Timothy Raichle 2 hours later
Hello, I would be happy to help you with your question.

The idea that all antibiotics affect the effectiveness of birth control pills is a common misconception. It is a fact that the ONLY antibiotic that has been shown to decrease the effectiveness of birth control pills is called Rifampin. it goes by other names as well: rifaldazine, R/AMP, and rofact (in Canada). In answer to your question, your risk is no greater than the risk of getting pregnant on birth control pills (if taken effectively) and assuming that this is not the antibiotic that you are taking / took.

Your birth control is a progesterone only birth control. It is a different progesterone than that contained in PlanB. While it probably could be used in this manner, given that it is slightly different and not usually used for this purpose, I would recommend that you buy the actual PlanB over the counter if you are concerned about sexual contact - it must be taken within 72 hours of unprotected intercourse, as you probably know.

I hope this helps! DR. XXXXXXX
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor